Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 188, NWS Pueblo, CO

August 10, 2004El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 10, 2004, 12:56 PM MDT for El Paso County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2004, 12:56 PM MDT (18:56 UTC)
Expired
Aug 10, 2004, 2:00 PM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 40 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1020 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 101856
SVRPUB
COC041-102000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1256 PM MDT TUE AUG 10 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 200 PM MDT.

* AT 1254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ELLICOTT...OR 20 MILES EAST OF COLORADO
  SPRINGS...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR TRUCKTON BY 145 PM MDT.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3893 10448 3875 10462 3852 10408 3884 10404

$$

MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:19 AM MDT, 9 hours 37 minutes earlier.

Area forecast discussion, Aug 10, 3:19 AM MDT, 9 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
319 AM MDT TUE AUG 10 2004

.SHORT TERM...
(TODAY AND TONIGHT)

...SVR TSTM POTENTIAL CONTINUES ALONG I-25 AND SERN CO TDA/TNGT...
...HVY RAIN POTENTIAL ALSO EXISTS IN SERN CO THIS AFTN/EVE...

CURRENTLY...DECAYING MCS HAS EXITED SERN CO AND MOVING THROUGH THE
CNTRL PLAINS.  THE SKY HAS ALMOST CLEARED ACROSS THE CWA...EXCEPT
FOR SOME STRATUS/FOG DEVELOPING AROUND THE PALMER DVD AND EXTREME
SERN CO.  GRANADA WIND PROFILER HAS SHOWN SELY RETURN FLOW(WINDS
VEERING) ALREADY COMMENCING ACROSS SERN CO...SO SFC FRONTAL BOUNDARY
SHOULD BE SOMEWHERE JUST N OF THE CWA...BUT STILL CONTAMINATED BY OLD
CONVECTIVE PRECIPITATION BOUNDARIES. KLIC AND KITR ARE ALREADY OUT
OF THE S. THERE ARE LIKELY OLD BOUNDARIES STILL OCCURRING IN PART OF
SERN CO. WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR ANALYSES SHOWING
A SERIES OF WEAK LAYERED SHORTWAVE TROUGHS RACING OUT OF THE PACIFIC
NW WITH THE NEXT ONE OVER SWRN WY AND ANOTHER ON ITS HEELS.  LOW
LEVEL MOISTURE STILL IN PLACE ACROSS SERN CO WITH DEW POINTS IN THE
50S TO LOWER 60S. SOME MOISTURE(I.E. DEW POINTS IN THE 40S) HAS MOVED
INTO THE SAN LUIS VALLEY...BUT IS LIKELY PRETTY SHALLOW WITH DEW
POINTS IN THE 20S AT HIGHER ELEVATIONS PER RAWS AND DOT AWOS OBS.

TDA THROUGH THIS EVE...MOST SHORT RANGE AND MESO-SCALE MODELS
DEPICTING NEARLY THE SAME PATTERN AS YESTERDAY.  WITH PLENTY OF
SUNSHINE THIS MORNING...SFC TEMPS WILL START TO HEAT UP AND THE AIR
MASS DESTABLIZING. SFC DEW POINTS WILL PROBABLY ONLY FALL AROUND
THE CONTDVD AND SAN LUIS VALLEY DUE TO MIXING.  06Z/10 6KM FCAMMS
MODEL DATA PROJECTED CAPE VALUES OF 1500-3500 J/KG AND LIFTED
INDICES OF -4C TO -8C ACROSS SERN CO LATER THIS AFTN/EVE. SFC
BOUNDARY SHOULD BE SOMEWHERE AROUND THE PALMER DVD TO KLAA THIS AFTN
AND RACE SWD AS TSTM OUTFLOW BOUNDARIES DRIVE IT TOWARDS THE MTS.
COULD SEE 2 AREAS OF ISOLD-SCT TSTM DEVELOPMENT THIS AFTN. THE FIRST
OVER THE ERN MTS...DRIFTING E-SEWD...AND THE SECOND FORMING ALONG
THE AFOREMENTIONED SFC BOUNDARY.  ALSO...ANY OLD OUTFLOW BOUNDARIES
ACROSS LAS ANIMAS/BACA COUNTIES COULD BE FOCAL POINTS.  H3-H2 POT
VORT/SHORTWAVE TROUGH COULD PROVIDE CONVECTION ENHANCEMENT TO
STRENGTHEN TSTM INTENSITY.  LARGE HAIL AND DAMAGING WIND GUSTS APPEAR
TO BE THE MAIN THREAT WITH THE POTENTIAL FOR MORE DEVASTATING
HAILSTORMS. 0-6KM SHEAR VALUES OF 45-55KTS WILL BE JUXTAPOSED WITH
THE LOW LEVEL CONVERGENCE...WHICH WOULD PROMOTE THE POTENTIAL FOR
SUPERCELL TSTMS. WE COULD SEE A FEW TORNADOES TOO ON THE NORTH SIDE
OF THE FRONTAL BOUNDARY (AND TSTM OUTFLOW BOUNDARIES) WHERE THE LCLS
WILL BE LOWER. BESIDES THE SEVERE TSTM POTENTIAL...THERE IS A HEAVY
RAIN POTENTIAL AGAIN. H7-H5 SPECIFIC HUMIDITY VALUES ARE RUNNING 5-6
G/KG PER THE FCAMMS MODEL. PRECIPITABLE WATER INDICES ARE 1.00-1.40
INCHES ACROSS SERN CO.  YESTERDAY WE WERE GETTING 1.00 INCH PER 30
MINUTE RAINFALL RATES. THE SCT TSTM ACTIVITY IN THE AFTN WILL LIKELY
BE THE BEGINNING OF ANOTHER MCS AND SHOULD BE OUT OF SERN CO AFTER
MIDNIGHT. HOWEVER...WITH TSTM OUTFLOW BOUNDARIES...SOME
CAPE/INSTABILITY...AND UPSLOPE FLOW FROM TSTM OUTFLOW TERRAIN
INTERACTION...WILL HOLD ONTO LOW POPS AFTER MIDNIGHT IN SERN CO. WILL
GO WITH A FLASH FLOOD WATCH FOR THE I-25 CORRIDOR AND SERN CO PLAINS
THIS AFTN/EVE GIVEN THE POTENTIAL AND ANTECEDENT CONDITIONS.

OVERNIGHT...SFC-H75 MOISTEN UP CONSIDERABLY PER THE 6KM FCAMMS DATA
AND OTHER MESO-SCALE MODELS...SO IFR/MVFR STRATUS AND FOG SHOULD
DEVELOP ALONG THE ERN MTS AND ADJACENT PLAINS.  METZE

.LONG TERM...
(WEDNESDAY THROUGH TUESDAY)

BIGGEST CHALLENGE IS POPS AND TEMPS FOR WEDNESDAY. MODELS STILL
DROPPING THE COLD FRONT DOWN THE EASTERN PLAINS TUESDAY NIGHT WITH
A FAIRLY TIGHT GRADIENT BEHIND IT THAT DECREASES DURING THE DAY AS
THE SURFACE HIGH BUILDS IN. WIND COMPONENT WILL REMAIN EAST TO
SOUTHEAST. ONE WOULD THINK THAT THE EASTERN PLAINS WOULD BE
MORE STABLE IN THE COOLER AIR ON WEDNESDAY WITH LESS ORGANIZED
CONVECTION. HOWEVER WE NEVER TRUST NORTHWEST FLOW AND STILL THINK LOW
SCATTERED POPS ARE THE BEST BET. KEPT LOW SCATTERED POPS IN THROUGH
THURSDAY AND FRIDAY AS NORTHWEST FLOW CONTINUES AND SURFACE DEWPOINT
STILL IN THE 50S DURING THE DAY. THURSDAY A JET MAX TRAVERSES THE
CWFA LATE IN THE DAY AND WILL HELP DESTABILIZE THINGS. LOW LEVEL
MOISTURE STAYS IN PLACE ON FRIDAY WITH SHORT WAVES EMBEDDED IN
NORTHWEST FLOW. IN THE WEST WARM AND DRY WEATHER CONTINUES BUT
MAINTAINED THE ISOLATED POPS OVER THE MOUNTAINS AND HIGH VALLEYS.
LOOKS LIKE THE BEST CHANCE FOR PRECIP IN THE WEST WILL BE SATURDAY
BUT THE OPPORTUNITY WILL BE SHORT LIVED AND MOST OF THE MOISTURE
WILL BE MID AND UPPER LEVELS. THE PATTERN DOESNT CHANGE MUCH THROUGH
TUESDAY AND FOR THE MOST PART LEFT THE INHERITED GRIDS ALONE BEYOND
SATURDAY EXCEPT FOR ADDING THE NEW DAY 7. -FORTUNE-

&&

.PUB WATCHES/WARNINGS/ADVISORIES...ZONES 83>89 AND 93>99...FLASH
FLOOD WATCH ALONG I-25 AND SERN CO PLAINS THIS AFTERNOON AND EVENING.

&&
Hazardous weather outlook, Aug 10, 11:37 AM MDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1137 AM MDT TUE AUG 10 2004

COZ058>089-093>099-111600-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1137 AM MDT TUE AUG 10 2004

...HIGH THREAT FOR SEVERE THUNDERSTORMS ACROSS SOUTHEASTERN COLORADO
THIS AFTERNOON AND EVENING...
...A FLASH FLOOD WATCH IS IN EFFECT ACROSS SOUTHEASTERN COLORADO THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST
COLORADO LATER TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL BUILD
OVER THE EASTERN MOUNTAINS AND ADJACENT PLAINS EARLY THIS
AFTERNOON...AND BECOME MORE NUMEROUS AS THEY MOVE INTO EXTREME
SOUTHEASTERN COLORADO LATE THIS AFTERNOON AND EVENING. THE ATMOSPHERE
WILL BECOME STRONGLY UNSTABLE WITH SUFFICIENT WIND SHEAR TO SUPPORT
SEVERAL SEVERE THUNDERSTORMS...ALONG AND EAST OF INTERSTATE 25 LATER
THIS AFTERNOON AND EVENING.  THE MAIN THREATS FROM ANY SEVERE
THUNDERSTORM WILL BE QUARTER SIZE HAIL OR LARGER AND WIND GUSTS
AROUND 60 MPH. THERE IS ALSO THE POTENTIAL FOR 1 OR 2 TORNADOES
ACROSS SOUTHEAST COLORADO. ANOTHER THUNDERSTORM HAZARD WILL BE HEAVY
RAIN...WITH POTENTIAL RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. A FEW
COMMUNITIES IN THE SEVERE THUNDERSTORM AND HEAVY RAIN THREAT AREA ARE
COLORADO SPRINGS...PUEBLO...WALSENBURG...TRINIDAD...LA JUNTA...
LAMAR...AND SPRINGFIELD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING
ACROSS SOUTHEAST COLORADO...SOME MAY BE SEVERE ON THURSDAY...FRIDAY
AND SATURDAY...PRODUCING LARGE HAIL AND DAMAGING WINDS. THE GREATEST
THREAT WILL ONCE AGAIN BE ALONG THE I-25 CORRIDOR FROM MONUMENT TO
TRINIDAD IN THE LATE AFTERNOON TO EARLY EVENING...AND THEN
SPREADING EAST INTO EXTREME SOUTHEAST COLORADO. LOCALLY HEAVY RAIN
WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS BETWEEN
1 PM AND 9 PM.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:06 PM MDTSevere Thunderstorm WarningPUBOtero, Pueblo84 min
Aug 9, 6:25 PM MDTSevere Thunderstorm WarningPUBFremont65 min
Aug 9, 6:34 PM MDTSevere Thunderstorm WarningPUBCuster56 min
Aug 9, 6:52 PM MDTFlash Flood WarningPUBPueblo113 min
Aug 9, 7:00 PM MDTTornado WarningPUBEl Paso60 min
Aug 9, 7:18 PM MDTSevere Thunderstorm WarningPUBCrowley87 min
Aug 9, 7:31 PM MDTSevere Thunderstorm WarningPUBPueblo89 min
Aug 9, 7:55 PM MDTSevere Thunderstorm WarningPUBHuerfano65 min
Aug 9, 7:59 PM MDTTornado WarningPUBEl Paso61 min
Aug 9, 8:27 PM MDTTornado WarningPUBCrowley, Pueblo63 min
Aug 9, 8:28 PM MDTSevere Thunderstorm WarningPUBKiowa92 min
Aug 9, 9:41 PM MDTSevere Thunderstorm WarningPUBEl Paso64 min
Aug 9, 9:55 PM MDTSevere Thunderstorm WarningPUBLas Animas65 min
Aug 9, 10:11 PM MDTSevere Thunderstorm WarningPUBPueblo64 min
Aug 9, 10:23 PM MDTSevere Thunderstorm WarningPUBBaca67 min
Aug 10, 3:00 PM MDTSevere Thunderstorm WarningPUBLas Animas60 min
Aug 10, 4:29 PM MDTSevere Thunderstorm WarningPUBLas Animas91 min
Aug 10, 5:37 PM MDTSevere Thunderstorm WarningPUBKiowa83 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.